Mississippi, 2009Tornado and Hail in Mississippi, January 3, 2009
January 3, 2009 · NWS JAN · 7 events in 6 counties and zones
A round of severe thunderstorms developed during the afternoon of January 3rd as a upper level disturbance moved east across the northern Gulf of Mexico. This feature combined with increasing instability and helped produce scattered thunderstorms which produced penny to nickel sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A round of severe thunderstorms developed during the afternoon of January 3rd as a upper level disturbance moved east across the northern Gulf of Mexico. This feature combined with increasing instability and helped produce scattered thunderstorms which produced penny to nickel sized hail. Additionally, on storm produced a EF1 tornado which was the first tornado in the United States for 2009.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 3, 10:45 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jan 3, 10:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1045 AM CST SAT JAN 3 2009
.UPDATE...LATEST SATELLITE IMAGERY/RUC ANALYSIS HAS SHORT WAVE
TROUGH AXIS ALREADY MOVING OVER WESTERN LOUISIANA. AHEAD OF THIS
FEATURE THUNDERSTORMS WERE DEVELOPING MAINLY OVER THE SOUTHERN HALF
OF LOUISIANA AND MOVING NORTH. A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR OUR SOUTHERN TIER MISSISSIPPI COUNTIES. LARGE HAIL LOOKS
TO BE THE PRIMARY THREAT THIS AFTERNOON AS THE STORMS MOVE IN BUT
DAMAGING WINDS AND A TORNADO OR TWO CANNOT BE RULED OUT. AS THE
RAIN HAS BEEN SLOWER TO MOVE INTO OUR AREA THIS MORNING...LOWERED
POPS IN NORTH UNTIL MID AFTERNOON. TEMPERATURES WERE WARM AT THE
START THIS MORNING BUT HAVE RISEN LITTLE UNDER THE CURRENT CLOUD
COVER. RAISED HIGHS A COUPLE OF DEGREES ACROSS THE CENTRAL PORTIONS
AS TEMPERATURES WERE CLOSE TO FORECAST HIGHS AT 10 AM. WL LAUNCH AN
18Z RAOB TO FURTHER ASSESS HOW FAR NORTH THE SEVERE THREAT MAY
BECOME THIS AFTERNOON BUT CURRENT THINKING IS SOUTH OF INTERSTATE 20.
UPDATES HAVE BEEN POSTED. /22/
&&
.PREVIOUS DISCUSSION...SHORT TERM...TODAY THROUGH SUNDAY...LATEST
SATELLITE IMAGERY SHOWS A SOUTHERN STREAM SHORT WAVE MOVING THROUGH
THE SOUTHERN PLAINS TOWARD THE REGION. THE ARKLAMISS WAS UNDER SHORT
WAVE RIDGING WITH SOUTHWEST FLOW ALOFT. IMAGERY ALSO SHOWED SOME LOW
CLOUDS WITH HIGH CLOUDS MOVING OVER THE REGION. SOME AREAS OF DENSE
FOG AFFECTED THE REGION OVERNIGHT...BUT THE EFFECTS OF THE HIGH
CLOUDS HAVE LIFTED SOME OF THE FOG...ALSO TEMPS HAVE BEEN SLOWLY
RISING IN MOST PLACES DURING THE NIGHT AS THE WARM FRONTAL BOUNDARY
PUSHES NORTH ACROSS THE REGION.
SO FOR TODAY AND TONIGHT...BEFORE RELEASING THE ZONES WILL CANCEL
DENSE FOG ADVISORY AND JUST PUT IN PATCHY OR AREAS OF FOG FOR EARLY
THIS MORNING. AFTER THE FOG LIFTS WE WILL GET SOME SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS THE REGION AS THE SHORT WAVE
APPROACHES THE LOWER MISSISSIPPI VALLEY. WE SHOULD GET WIDESPREAD
COVERAGE MAINLY WEST OF INTERSTATE 55 BY NOON...THEN ACROSS MOST OF
THE REGION DURING THE AFTERNOON. WE WILL GET ENOUGH INSTABILITY FOR
THE POTENTIAL OF SOME STRONG TO SEVERE STORMS OVER THE SOUTHWEST
QUARTER OF THE REGION. ON JET DYNAMICS WE WILL GET SOME GOOD
DIVERGENCE ALOFT AS A SPEED MAX PUSHES ACROSS THE REGION. THE BEST
UPPER JET ENERGY WILL BE SOUTH OF THE REGION. A LOW LEVEL JET OF
AROUND 35 KNOTS WILL CROSS THE REGION. LOW LEVEL HELICITY WILL NOT
BE VERY IMPRESSIVE...BUT THE BEST BULK SHEAR WILL BE ACROSS THE
SOUTH HALF OF THE REGION. WE WILL GET SOME DECENT LAPSE RATES ACROSS
THE AREA. SOME OF THE STORMS MAY BEGIN AS SLIGHTLY ELEVATED THEN
BECOME SURFACE BASE FOR SOME POSSIBLE DAMAGING WINDS AND A FEW
TORNADOES. THE POTENTIAL FOR STRONG STORMS WILL CONTINUE FOR THIS
EVENING. AFTER MIDNIGHT THE POTENTIAL WILL EXIT THE REGION...AS RAIN
COVERAGE DECREASES. THERE WILL BE SOME LIMITED INSTABILITY FROM
06-09Z FOR A FEW STORMS...THEN IT WILL GO TO SOME LIGHT SHOWERS
AFTER 09Z.
FOR SUNDAY...INSTABILITY WILL BUILD ACROSS THE REGION FOR MORE
SHOWERS AND THUNDERSTORMS AS A COLD FRONT PASSES THROUGH THE REGION.
THERE WILL BE SOME UPPER JET ENERGY AS WE GET INTO THE LEFT FRONT
QUAD. LAPSE RATES WILL HELP KEEP THE CONVECTION GOING DURING THE
DAY. A FEW STRONG STORMS WITH GUSTY WINDS WILL BE POSSIBLE DURING
THE DAY. WILL MENTION SATURDAY AND SUNDAY POTENTIAL IN THE HWO.
AS FAR AS TEMPS ARE CONCERN WENT WITH MAV GUIDANCE ON HIGHS AND
LOWS. HIGHS TODAY WILL BE IN THE UPPER 60S TO LOWER 70S. LOWS TONIGHT
WILL BE FROM THE MIDDLE 50S TO THE LOWER 60S. HIGHS ON SUNDAY WILL BE
FROM THE UPPER 50S NORTHWEST TO THE MIDDLE 70S SOUTHEAST.
TEMPERATURES WILL BE FALLING ACROSS THE NORTHWEST HALF DURING THE
AFTERNOON. AS FAR AS POPS ARE CONCERN KEPT CURRENT HIGH POPS FOR
TODAY AND MAV POPS FOR TONIGHT AND SUNDAY./17/
LONG TERM...THE SURFACE BOUNDARY STALLS JUST SE OF MS SUNDAY EVENING
WHILE THE 925/850 MB TROUGHS STALL OVER THE FORECAST AREA. A PATTERN
FOR PROLONGED RAINFALL WILL SET UP EARLY NEXT WEEK WHEN THE SURFACE
BOUNDARY LIFTS BACK INTO THE REGION AND A SERIES OF HEALTHY
SHORTWAVES TRACK ACROSS THE REGION. A MIX OF RAIN AND SLEET WILL BE
POSSIBLE EARLY MONDAY NRN ZONES AS PRECIP BEGINS BUT...IF SO...
EVERYTHING WILL QUICKLY CHANGE TO ALL RAIN. AN INTENSE UPPER LEVEL
JET WILL TRACK EWD ACROSS THE MID MS VALLEY MONDAY...INTENSIFYING
WITH TIME TO NEAR 200 KTS. THE ARKLAMISS WILL REMAIN IN THE RIGHT
REAR QUADRANT OF THIS JET MONDAY AND MONDAY NIGHT UNTIL THE TAIL END
OF THE JET MOVES ACROSS THE AREA TUESDAY. LOW LEVEL FLOW WILL
INTENSIFY MONDAY NIGHT AS A SURFACE LOW LIFTS ALONG THE FRONT ACROSS
THE FORECAST AREA. ANOTHER SURFACE WAVE AND UPPER IMPULSE WILL TRACK
NEWD ACROSS THE REGION TUESDAY. INTENSE SHEAR AND HELICITY WILL
DEVELOP OVER SRN AND ERN ZONES MONDAY NIGHT AND TUESDAY AHEAD OF THE
SURFACE LOW. THE TRACK OF THE SURFACE LOW MONDAY NIGHT AND TUESDAY
WILL DETERMINE THE DEPTH OF THE WARM SECTOR AND DEGREE OF
INSTABILITY THAT SETS UP FOR THIS PERIOD. WILL FOLLOW PREVIOUS
TRENDS FOR NOW AND BROADBRUSH REGION FOR FLOODING POTENTIAL MONDAY
NIGHT AND TUESDAY AND LEAVE THE POTENTIAL FOR SEVERE STORMS FOR SRN
AND ERN ZONES. PRECIP ACCUMULATION FROM NOW THROUGH 00Z WED RUNS
NEAR 6 INCHES FOR THE GFS AND 5 INCHES FOR THE EURO.
THE COLD LONG WAVE TROUGH WILL FINALLY SHIFT INTO THE REGION
WEDNESDAY. THERE ARE SLIGHT TIMING DIFFERENCES ON THE TROUGH AND THE
GFS IS A LITTLE COLDER BUT MODELS AGREE THAT THE PRECIP WILL SHUT
DOWN BEFORE THE COLDER AIR PUSHES IN. MODEL TEMPS LOOK TOO WARM FOR
WED THROUGH THU AND HAVE COOLED THE FORECAST BELOW MOS NUMBERS FOR
THAT PERIOD. WEAK SURFACE RIDGING MOVES IN FOR THURSDAY WITH 850 MB
RIDGING IN PLACE THURSDAY NIGHT. LOW LEVEL RIDGING MOVES EWD FRIDAY
TO ALLOW RETURN FLOW FROM THE GULF.
&&
.AVIATION...UPDATED...SHOWERS AND THUNDERSTORMS WERE MOVING INTO THE
SOUTH. RAIN WILL LIKELY MOVE INTO HBG BY 17. THERE WERE A FEW
SHOWERS APPROACHING THE AREA. THUNDERSTORMS WILL BE A LITTLE SLOWER
TO MOVE IN...WITH THE ACTIVITY MOVING MORE NORTHEAST THAN EAST. WILL
HOLD ON TO THUNDERSTORMS DEVELOPING AROUND 20Z AND CONTINUING
THROUGH AT LEAST 4Z. MODELS CONTINUE TO SHOW THE ACTIVITY SHIFTING
EAST OF THE AREA BY 6Z. IT WILL BE CLOSER TO 00Z BEFORE THUNDERSTORM
ACTIVITY DEVELOPS AROUND JAN/MEI. SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH AT LEAST 3Z. SHOWERS MAY LINGER FROM 6-9Z FOR
MEI/HBG. LOOKS UNLIKELY THUNDERSTORM ACTIVITY WILL MOVE INTO
GLH/GWO/GTR...SO WILL MAINTAIN SHOWERS AND FOG THROUGH 3Z FOR
GLH/GWO AND THROUGH 9Z FOR GTR. LOW CLOUDS AND FOG WILL LIKELY MOVE
BACK INTO THE REGION AFTER THE RAIN...SO WILL KEEP LOW CLOUDS AND
FOG FROM AT LEAST 9-15Z AT ALL LOCATIONS...GENERALLY MVFR TO LIFR
CONDITIONS. WINDS WILL REMAIN OUT OF THE SOUTH FROM 10-15KTS. THERE
SHOULD BE A BREAK FROM THE RAIN AND OBSTRUCTIONS BRIEFLY FROM 15-18Z
SUNDAY. /07/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 69 60 69 44 / 91 76 45 18
MERIDIAN 69 58 74 48 / 77 94 53 31
VICKSBURG 70 58 68 43 / 91 42 35 11
HATTIESBURG 71 62 77 52 / 77 84 52 15
NATCHEZ 70 61 71 46 / 91 58 33 11
GREENVILLE 71 56 61 38 / 90 40 28 11
GREENWOOD 72 58 64 39 / 91 67 35 14
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
17/03
Hazardous weather outlook, Jan 3, 4:56 AM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
456 AM CST SAT JAN 3 2009
LAZ007>009-015-016-023>026-MSZ040>066-072>074-041100-
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
456 AM CST SAT JAN 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA AND MOST OF CENTRAL MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING OVER PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL
MISSISSIPPI. DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL WILL
BE THE PRIMARY THREATS ALTHOUGH A COUPLE OF TORNADOES WILL ALSO BE
POSSIBLE. WARM MOIST AIR WILL CONTINUE TO SURGE NORTH THIS
MORNING AHEAD OF AN UPPER LEVEL DISTURBANCE THAT WILL MOVE ACROSS
THE AREA LATE TODAY. THESE INGREDIENTS COMBINED WITH DAYTIME
HEATING WILL LEAD TO THE DEVELOPMENT OF THUNDERSTORMS...SOME OF
WHICH MAY BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FEW STORMS MAY BECOME STRONG ON SUNDAY AS A COLD FRONT CROSSES
THE REGION. THE MAIN CONCERN WITH THE STRONGER STORMS WILL BE
40 TO 50 MPH WINDS.
STRONG TO SEVERE STORMS WILL BE POSSIBLE MONDAY NIGHT AND
TUESDAY...ESPECIALLY ALONG THE I-59 CORRIDOR ON TUESDAY. PERIODS OF
HEAVY RAINFALL WILL DEVELOP ACROSS THE ARKLAMISS MONDAY NIGHT AND
TUESDAY AND AREAS OF FLOODING WILL BE POSSIBLE. A SERIES OF WEATHER
DISTURBANCES WILL TRACK ALONG A FRONT THAT WILL STALL ACROSS THE
ARKLAMISS TO MAINTAIN WIDESPREAD RAINFALL OVER THE REGION. THE
EFFECTS OF A STRONG JET WILL RESULT IN PERIODS OF HEAVY RAINFALL
THAT MAY PRODUCE FLOODING. RAINFALL TOTALS BETWEEN 2 AND 3 INCHES
WILL BE WIDESPREAD WITH LOCALIZED TOTALS FROM 4 TO 5 INCHES POSSIBLE.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY AND AGAIN MONDAY NIGHT AND
TUESDAY.
ARZ074-075-MSZ018-019-025>028-034>037-041100-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
456 AM CST SAT JAN 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS AND
PORTIONS OF NORTHWEST MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING OVER PORTIONS OF EXTREME SOUTHEAST ARKANSAS
AND NORTHWEST CENTRAL MISSISSIPPI. DAMAGING WINDS IN EXCESS OF 60
MPH AND LARGE HAIL WILL BE THE PRIMARY THREATS ALTHOUGH A COUPLE OF
TORNADOES WILL ALSO BE POSSIBLE. WARM MOIST AIR WILL CONTINUE TO
SURGE NORTH THIS MORNING AHEAD OF AN UPPER LEVEL DISTURBANCE THAT
WILL MOVE ACROSS THE AREA LATE TODAY. THESE INGREDIENTS COMBINED
WITH DAYTIME HEATING WILL LEAD TO THE DEVELOPMENT OF
THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FEW STORMS MAY BECOME STRONG ON SUNDAY AS A COLD FRONT CROSSES THE
REGION. THE MAIN CONCERN WITH THE STRONGER STORMS WILL BE 40 TO 50
MPH WINDS.
STRONG TO SEVERE STORMS WILL BE POSSIBLE MONDAY NIGHT AND
TUESDAY...ESPECIALLY ALONG THE I-59 CORRIDOR ON TUESDAY. PERIODS OF
HEAVY RAINFALL WILL DEVELOP ACROSS THE ARKLAMISS MONDAY NIGHT AND
TUESDAY AND AREAS OF FLOODING WILL BE POSSIBLE. A SERIES OF WEATHER
DISTURBANCES WILL TRACK ALONG A FRONT THAT WILL STALL ACROSS THE
ARKLAMISS TO MAINTAIN WIDESPREAD RAINFALL OVER THE REGION. THE
EFFECTS OF A STRONG JET WILL RESULT IN PERIODS OF HEAVY RAINFALL
THAT MAY PRODUCE FLOODING. RAINFALL TOTALS BETWEEN 2 AND 3 INCHES
WILL BE WIDESPREAD WITH LOCALIZED TOTALS FROM 4 TO 5 INCHES POSSIBLE.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY AND AGAIN MONDAY NIGHT AND
TUESDAY.
MSZ029>033-038-039-041100-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WINSTON-NOXUBEE-
456 AM CST SAT JAN 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
ISOLATED STRONG THUNDERSTORMS CAPABLE OF WIND GUSTS TO 50 MPH AND
SMALL HAIL WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER
PORTIONS OF NORTHEAST CENTRAL MISSISSIPPI. WARM MOIST AIR WILL
CONTINUE TO SURGE NORTH TONIGHT AND SATURDAY MORNING AHEAD OF AN
UPPER LEVEL DISTURBANCE THAT WILL MOVE ACROSS THE AREA LATE TODAY.
THESE INGREDIENTS COMBINED WITH DAYTIME HEATING WILL LEAD TO THE
DEVELOPMENT OF THUNDERSTORMS A FEW OF WHICH MAY BE STRONG.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FEW STORMS MAY BECOME STRONG ON SUNDAY AS A COLD FRONT CROSSES THE
REGION. THE MAIN CONCERN WITH THE STRONGER STORMS WILL BE 40 TO 50
MPH WINDS.
STRONG TO SEVERE STORMS WILL BE POSSIBLE MONDAY NIGHT AND
TUESDAY...ESPECIALLY ALONG THE I-59 CORRIDOR ON TUESDAY. PERIODS OF
HEAVY RAINFALL WILL DEVELOP ACROSS THE ARKLAMISS MONDAY NIGHT AND
TUESDAY AND AREAS OF FLOODING WILL BE POSSIBLE. A SERIES OF WEATHER
DISTURBANCES WILL TRACK ALONG A FRONT THAT WILL STALL ACROSS THE
ARKLAMISS TO MAINTAIN WIDESPREAD RAINFALL OVER THE REGION. THE
EFFECTS OF A STRONG JET WILL RESULT IN PERIODS OF HEAVY RAINFALL
THAT MAY PRODUCE FLOODING. RAINFALL TOTALS BETWEEN 2 AND 3 INCHES
WILL BE WIDESPREAD WITH LOCALIZED TOTALS FROM 4 TO 5 INCHES POSSIBLE.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED MONDAY NIGHT AND TUESDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
17/03
Hail, Lamar
- When
- January 3, 12:00 PM CST to 12:29 PM CST
- Where
- Lamar County, 1.58 mi NNE of Tatums Camps to 4.4 mi WNW of Wardwell Station
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.240, -89.537
A swath of penny to quarter sized hail fell across portions of central Lamar County.
Hail, Forrest
- When
- January 3, 12:30 PM CST to 12:42 PM CST
- Where
- Forrest County, 4.34 mi WSW of Rawls Spgs to 1.82 mi SW of Maybank
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.359, -89.439
Hail, Covington
- When
- January 3, 12:51 PM CST to 1:03 PM CST
- Where
- Covington County, 5.6 mi SW of Seminary to 2.81 mi W of Seminary
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.490, -89.564
Hail, Jasper
- When
- January 3, 1:11 PM CST to 1:28 PM CST
- Where
- Jasper County, 1.88 mi NW of Stringer to 1.76 mi ENE of Bay Spgs
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.887, -89.295
Nickel size hail was reported in Stringer. This hail was also reported in the Bay Springs community where a spotters yard was completely covered.
Tornado, Smith
- When
- January 3, 1:13 PM CST to 1:14 PM CST
- Where
- Smith County, 5.67 mi NNE of Summerland to 6.58 mi NNE of Summerland
- Rating
- EF1
- Path length
- 0.93 mi
- Path width
- 175 yd
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.875, -89.331
Several hardwood and softwood trees were uprooted and one softwood tree was snapped. Three chicken houses had some of the roof blown off and one had a section that collapsed. The roofing material of the chicken houses was blown downwind for the length of the tornado. Three homes received minor damage to the roofs including shingles blown off and gutters damaged. A window was blown in at one house. Several fences were blown over and a large carport/shed was destroyed. Maximum wind speed was 90 mph.
Hail, Smith
- When
- January 3, 1:24 PM CST to 1:29 PM CST
- Where
- Smith County, 4.6 mi NW of Mize to 5.3 mi NNW of Mize
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.917, -89.606
Hail, Leake
- When
- January 3, 2:29 PM CST to 2:36 PM CST
- Where
- Leake County, 1.29 mi E of Gill to 1.67 mi NE of Mc Afee
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.682, -89.508
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, January 3 to 4, 20091 death · 250 injured · 19 events
- Heavy Snow and High Wind in New Mexico, January 3 to 5, 20091 death · 54 kt wind · 6 events
- Hail and Damaging Wind in Louisiana, January 3, 2009$25,000 · 56 kt wind · 2 events
- Extreme Cold in North Dakota, January 3 to 4, 200917 events
- Winter Weather in Wisconsin, January 3 to 4, 200913 events
- Heavy Snow in Minnesota, January 3 to 4, 200910 events
- High Surf in Hawaii, January 3 to 6, 20098 events
- Winter Weather in Iowa, January 3, 2009$4,000 · 8 events
- Winter Weather in South Dakota, January 3, 20097 events
- Winter Weather in Minnesota, January 3 to 4, 20097 events
- Blizzard and Heavy Snow in Alaska, January 3 to 5, 20096 events
- Winter Storm and Winter Weather in Michigan, January 3 to 5, 20096 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146147, 146149, 146377, 146402, 146388, 147159, 146432.